Pennsylvania, 2005Damaging Wind in Pennsylvania, August 31, 2005
August 31, 2005 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 2:50 PM EST, 9 hours 25 minutes earlier.
Area forecast discussion, Aug 30, 2:50 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE AUG 30 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
REMNANTS OF KATRINA NOW CENTERED OVER CENTRAL KY SHOULD CONTINUE TO
PULL NORTHEAST ACROSS OH TONIGHT AND THROUGH FAR WESTERN NY
WEDNESDAY. HEAVIEST RAIN TONIGHT AND EARLY WEDNESDAY WILL LIKELY BE
ACROSS OUR OH COUNTIES BUT WILL HOLD ON TO FFA ALL AREAS TONIGHT
THROUGH NOON WEDNESDAY. ALSO WILL KEEP WIND ADVISORY FOR HIGHER
ELEVATIONS THROUGH 2 AM WEDNESDAY. RAIN SHOULD TAPER OFF BY
WEDNESDAY EVENING.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD IN BY THURSDAY AND REMAIN OVER REGION
THROUGH EARLY NEXT WEEK.
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS IN -RA BR WILL PERSIST THRU FCST PD AS
CENTER OF WHAT IS LEFT OF KATRINA WITH ASSOCIATED RAIN SHIELD TRACKS
WEST OF AREA FROM WRN KY TO ERIE BY WEDNESDAY AM. GFS PROGS LYR OF
LLWS IN TIGHT GRADIENT OF SYSTEM 21-06Z.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 UNTIL NOON WEDNESDAY.
...WIND ADVISORY FOR MDZ001 UNTIL 2 AM WEDNESDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069 UNTIL
NOON WEDNESDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-020>023-029>032 UNTIL
NOON WEDNESDAY.
...WIND ADVISORY FOR PAZ023-030-032 UNTIL 2 AM WEDNESDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041 UNTIL NOON
WEDNESDAY.
...WIND ADVISORY FOR WVZ023-041 UNTIL 2 AM WEDNESDAY.
&&Hazardous weather outlook, Aug 30, 10:27 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT TUE AUG 30 2005
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-310915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1127 AM EDT TUE AUG 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
WESTERN MARYLAND...NORTHERN WEST VIRGINIA...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT. A WIND
ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING.
THERE IS ALSO A SLIGHT RISK THAT THUNDERSTORMS CAN TURN SEVERE WITH
DAMAGING WIND AND TORNADOES.
THIS MULTI-FACETED THREAT IS DUE TO THE EXPECTED PASSAGE OF THE
CENTER OF TROPICAL SYSTEM KATRINA THIS AFTERNOON AND TONIGHT
THROUGH THE UPPER OHIO VALLEY.
BASINS RECEIVING MORE THAN 2 OR 3 INCHES OF RAIN IN 3 HOURS OR LESS
CAN DEVELOP SMALL STREAM FLOODING.
WINDS MAY GUST OVER 45 MPH THIS AFTERNOON AND EARLY EVENING...
PARTICULARLY IN LOCATIONS IMMEDIATELY WEST OF THE APPALACHIAN
MOUNTAIN RIDGES. THIS IS BECAUSE THE WINDS AHEAD OF KATRINA WILL BE
FROM THE SOUTHEAST...AND LOCATIONS WEST OF THE RIDGES ARE IN A
DOWNSLOPE ORIENTATION WHICH FAVORS HIGHER WIND GUSTS.
THE FAST WINDS JUST AHEAD OF THE TROPICAL SYSTEM WILL TURN RAPIDLY
WITH HEIGHT. THE RESULTING STRONG VERTICAL WIND SHEAR CAN BE
FAVORABLE FOR DEVELOPING SEVERE THUNDERSTORMS AND TORNADOES. ANOTHER
NEEDED INGREDIENT WILL BE INSTABILITY TO TAP THIS SHEAR. THIS
INSTABILITY MAY BE THE LIMITING FACTOR...AS SURFACE HEATING MAY BE
LIMITED DUE TO DENSE CLOUD COVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLASH FLOOD WATCH WILL CONTINUE IN EFFECT UNTIL NOON
WEDNESDAY...AS RUNOFF FROM HEAVY RAIN MAY TAKE THAT LONG TO
SUBSIDE...AND END THE FLOOD THREAT.
.SPOTTER INFORMATION STATEMENT...
THE SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON AND TONIGHT.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT WHEN RAIN AMOUNTS GO OVER 1
INCH...AND THEN REPORT AGAIN EACH ADDITIONAL INCH OF RAINFALL.
REPORTS OF HIGH WIND GUSTS AND RESULTING DAMAGE ARE ALSO REQUESTED.
In the hours before
Special weather statement, Aug 30, 7:51 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT TUE AUG 30 2005
OHZ039-040-049-058-059-068-069-310400-
TUSCARAWAS-CARROLL-HARRISON-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...CADIZ...HOPEDALE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
851 PM EDT TUE AUG 30 2005
...LINE OF HEAVIER RAIN AND ISOLATED THUNDERSTORMS MOVING
ACROSS AREA...
A LINE OF HEAVY RAIN WITH ISOLATED LIGHTNING STRIKES AND WIND
GUSTS TO 40 MPH WILL RAPIDLY MOVE THROUGH PORTIONS OF EAST CENTRAL
OHIO. THIS LINE COULD PROVIDE A QUICK ONE-HALF INCH OF RAIN ALONG
WITH THE GUSTY WINDS. THIS AREA WAS MOVING NORTHEAST AT 35 MPH.
Special weather statement, Aug 30, 8:26 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT TUE AUG 30 2005
OHZ040-049-050-059-069-WVZ003-004-012-310330-
CARROLL-HARRISON-JEFFERSON OH-BELMONT-MONROE-OHIO-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...CARROLLTON...CADIZ...HOPEDALE...
STEUBENVILLE...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...
BARNESVILLE...SHADYSIDE...BRIDGEPORT...WOODSFIELD...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE
926 PM EDT TUE AUG 30 2005
...LINE OF HEAVY RAIN AND GUSTY WINDS RACING ACROSS THE AREA...
A THIN LINE OF HEAVY DOWNPOURS AND GUSTY WINDS WILL MOVE ACROSS
EASTERN PORTIONS OF EAST-CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA THROUGH 10 PM. EXPECT A QUICK ONE-HALF INCH OF
RAIN AND WIND GUSTS IN EXCESS OF 40 MPH WITH THIS LINE. MOVEMENT
WAS EAST NORTHEAST AT 35 MPH.
Thunderstorm Wind, Armstrong
- When
- August 31, 12:15 AM EST to 12:30 AM EST
- Where
- Armstrong County, Cowansville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.883, -79.583
A stronger microburst struck Sugarcreek and West Franklin townships, near Cowansville, between 115 AM and 130 AM EDT on the 31st. Numerous trees were toppled and large branches snapped off. Several buildings had structural damage. At a construction company, 2 cinder block walls were blown down. Part of a roof blown off another building. Minor damage to several houses near the construction company. Several sheds were destroyed. A camper was overturned. Microburst was 300 yards wide and three quarters of a mile in length. Maximum wind estimated 90 mph (78 kts). (KATRINA)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, August 31, 2005$2.5 million · 2 events
- Tornadoes and Damaging Winds in Texas, August 31, 2005$70,000 · F0 · 6 events
- Tornadoes in Pennsylvania, August 31, 2005F1 · 2 events
- Hail and Damaging Wind in Iowa, August 31, 2005$27,000 · 1 in hail · 5 events
- Tornado in Pennsylvania, August 31, 2005F1 · 1 event
- High Wind in North Dakota, August 31, 200559 kt wind · 11 events
- High Wind in North Dakota, August 31, 200557 kt wind · 8 events
- Flooding in Kentucky, August 31, 20052 events
- Strong Wind in Massachusetts, August 31, 2005$10,000 · 2 events
- Hail in Texas, August 31, 20050.75 in hail · 2 events
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469918.